Withdrawal Symptoms on Suboxone

I struggle with the length of my posts.   I shoot for 1000 words—an amount of reading that most people can knock off in a typical trip to the bathroom— but I find it difficult to limit posts to that size.  So as I have done in the past, I will break this post into a couple of sections.  In the first, I’ll lay the groundwork for investigating symptoms of withdrawal in a patient taking buprenorphine.   The second post will go into greater detail.

A patient recently contacted me to complain that he was experiencing withdrawal symptoms for several hours after each dose of Suboxone.  I will describe my thought process, in case the description helps someone else experiencing similar symptoms.

My first decision point is whether or not the person is truly experiencing symptoms of withdrawal.  Some people will misinterpret symptoms from excess opioid stimulation as withdrawal symptoms, for example.  Nausea is a not-uncommon complaint among people taking buprenorphine, and patients often assume that nausea is the result of insufficient opioid activity, and so take higher doses of buprenorphine.  But nausea is actually more common in opioid overdose than during opioid withdrawal, along with constipation, whereas withdrawal primarily causes diarrhea.

Pupil diameter is a good indicator of withdrawal vs. overdose; small or ‘pinpoint’ pupils suggest an excess of opioid activity, whereas withdrawal is associated with very large pupil diameter.

Other symptoms are also misinterpreted as withdrawal.  Many opioid addicts develop a strong fear of withdrawal over years of using, and so ‘withdrawal’ is often the first thing to come to mind, during unpleasant symptoms.  I also believe that the experience of withdrawal becomes learned in a way that allows the symptoms to re-occur after certain triggers.  I remember an experience years ago, when I awoke from a dream experiencing significant withdrawal symptoms, even though I had not taken an opioid agent for years.  I feel back asleep, and was grateful to find that the symptoms were gone, when I woke the second time.

People are angered by the notion that their symptoms have ‘psychological’ origins. But as a psychiatrist, I have seen people blinded or paralyzed by conversion disorder.  If the mind can cause paralysis (and it can), I have little doubt that the mind can cause other physical symptoms.

If, after these considerations, the symptoms seem consistent with symptoms of opioid withdrawal, the next step is to compare the timing of the symptoms with what would be expected from various causes.  For example, withdrawal symptoms occurring shortly before the next dose of buprenorphine (or Suboxone) suggest that the dose is not quite high enough.  Buprenorphine eliminates cravings if kept at a blood level above that necessary to maximally occupy mu opioid receptors, because then fluctuations in blood level have no effect on opioid activity.  But if the blood level of buprenorphine decreases below that threshold, cravings and/or withdrawal symptoms will occur.

If the symptoms occur shortly before dosing, the solution would be to increase the daily dosage of buprenorphine, decrease the dosing interval, or increase the efficiency of dosing.  I have discussed ways to increase dosing efficiency here.

This particular patient describes symptoms of withdrawal beginning about an hour after taking Suboxone.  Absorption of buprenorphine takes 1-2 hours, and so the timing could suggest that the dose needs to be increased.  But if dosage is truly the problem, we would expect even worse symptoms if he delays his daily dose by several hours—as that would allow the blood level of buprenorphine to fall even further.  But in this person’s case, delaying the dose of Suboxone delays the withdrawal symptoms.  The symptoms continue to occur about an hour after taking the medication, suggesting that the dosing itself is causing the symptoms.

I cannot imagine a scenario where a sublingual dose of buprenorphine would cause true symptoms of withdrawal, an hour after the dose.  At this point we need to look at the naloxone component of the medication, and determine whether the naloxone is causing unpleasant symptoms— and if so, why.

To be continued…

Leave a Reply